Hail, Blaine
- When
- August 17, 5:43 PM CST
- Where
- Blaine County, Roman Nose St Park
- Measured
- 1 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 35.930, -98.430
A stationary frontal boundary was located from the Texas panhandle, into west central and central Oklahoma Oklahoma during the late afternoon hours. Very unstable air was in place along and south of the boundary.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A stationary frontal boundary was located from the Texas panhandle, into west central and central Oklahoma Oklahoma during the late afternoon hours. Very unstable air was in place along and south of the boundary. Thunderstorms developed over the Texas panhandle and developed eastward along the boundary. The combination of the very unstable air and decent vertical wind shear allowed for some of the thunderstorms to become better organized, with severe weather reported over parts of west central into central Oklahoma. Later in the evening, additional thunderstorms developed north of the boundary as the low-level jet developed. Severe weather was reported over parts of northern Oklahoma, mainly in the form of strong winds and very heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 17, 5:30 PM CST, 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 630 PM CDT MON AUG 17 2009 .AVIATION... OUTFLOW BOUNDARY EXTENDS FROM NEAR KOKC TO SOUTH OF KGAG. SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY NORTH OF THIS BOUNDARY ALTHOUGH THE SPECIFIC TIMING FOR AFFECTING SPECIFIC TAF SITES IS QUITE UNCERTAIN GIVEN THE SCATTERED NATURE OF THE CONVECTION. THE OUTFLOW BOUNDARY WILL ALSO GIVE SOME VARIABLE WIND DIRECTION OVER TIME AT THE NORTHERN AND CENTRAL OKLAHOMA TAF SITES. && .PREV DISCUSSION... /ISSUED 259 PM/ DISCUSSION...TODAY OUR FOCUS IS ON THE SHORT TERM POTENTIAL FOR HEAVY RAINFALL. THERE ARE NUMEROUS INGREDIENTS IN PLACE...INCLUDING A STATIONARY FRONT BENEATH PARALLEL UPPER FLOW...AND ABUNDANT MOISTURE. ACTIVITY IS EXPECTED INITIALLY ALONG AN OUTFLOW BOUNDARY FROM THE OKLAHOMA CITY AREA...WESTWARD TO NEAR ARNETT. STEEP LAPSE RATES SUPPORT THE THREATS OF DAMAGING WINDS AND SOME LARGE HAIL...ESPECIALLY DURING THE EVENING. THESE LAPSE RATES WOULD TEND TO FAVOR COLD POOLS TO KEEP STORMS MOVING...BUT THE COLD POOLS WILL MEET RESISTANCE FROM AN EASTERLY TO SOUTHERLY LOW LEVEL JET. THIS...ALONG WITH SLOW MOTION OF INDIVIDUAL CELLS...AND INCREASING SYNOPTIC SCALE LIFT OVER NORTHERN OKLAHOMA...SUGGESTS REPEATED HEAVY RAIN MAY OCCUR ALONG AND NORTH OF THE INITIAL LINE OF THUNDERSTORMS. THIS REASONING LED TO THE FLASH FLOOD WATCH FOR COUNTIES ALONG AND NORTH OF INTERSTATE 40. THE LARGE SCALE PATTERN WILL REMAIN IN PLACE THROUGH TUESDAY NIGHT...AND THE FLOOD WATCH WILL NEED TO BE REVISITED AND POSSIBLY EXTENDED IN TIME AFTER SEEING THE OUTCOME OF THE MONDAY NIGHT CONVECTION. WE ADJUSTED GFS GUIDANCE POPS UPWARD IN DAYS 1-3...BUT MOST SIGNIFICANTLY FOR TONIGHT...WHERE THE NAM AND LOCAL WRF HAD A BETTER HANDLE ON THE OUTFLOW BOUNDARY AND MORE SOUTHERLY SWATH OF PRECIPITATION. MUCH LIKE TODAY...THERE SHOULD BE A THUNDERSTORM COMPLEX ONGOING IN NORTHERN OKLAHOMA TUESDAY MORNING. MODELS HAVE A CONSISTENT SIGNAL FOR STRONG LIFT AND ANOTHER ASSOCIATED COMPLEX IN NORTHWEST OKLAHOMA WEDNESDAY MORNING. THE GFS GUIDANCE FOR HIGH TEMPERATURES DID NOT REFLECT THE CONVECTION WELL...SO WE ADJUSTED TEMPERATURES DOWNWARD ALONG A GRADIENT FROM INTERSTATE 40 NORTHWARD. A COLD FRONT WILL SWEEP THROUGH LATE WEDNESDAY INTO THURSDAY...WITH A CONTINUED CHANCE FOR STORMS ALONG THE FRONT...AND DRIER...MORE STABLE AIR BEHIND IT. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 72 90 74 95 / 40 20 20 20 HOBART OK 75 94 75 100 / 20 20 30 10 WICHITA FALLS TX 75 100 77 102 / 10 10 10 10 GAGE OK 66 82 68 93 / 70 30 60 20 PONCA CITY OK 72 81 76 92 / 70 50 40 30 DURANT OK 74 99 75 95 / 10 10 10 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR OKZ004>020-024>026. TX...NONE. &&
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT MON AUG 17 2009
OKZ004>048-050>052-TXZ083>090-181000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CDT MON AUG 17 2009
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA.
LOCATION...
THE SLIGHT RISK AREA IS NORTH OF INTERSTATE 40.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM LATE
AFTERNOON THROUGH EARLY TUESDAY MORNING.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL EARLY TUESDAY MORNING.
DISCUSSION...
MODERATE INSTABILITY... COMBINED WITH SURFACE BOUNDARIES... AN UPPER
LEVEL TROUGH... AND MODERATE VERTICAL WIND SHEAR... WILL BRING A
CHANCE OF SEVERE THUNDERSTORMS TO NORTHERN OKLAHOMA LATER TODAY. INSOLATION
AND AN OUTFLOW BOUNDARY ACROSS CENTRAL OKLAHOMA WILL PROVIDE
SUFFICIENT LIFT FOR THUNDERSTORMS LATER THIS AFTERNOON.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN AND
LOCALIZED FLOODING. A FEW THUNDERSTORMS MAY ALSO MAKE LARGE HAIL AND
DAMAGING WINDS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY AUG 18.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.
OTHER HAZARDOUS WEATHER...
A FLOOD WATCH IS EFFECTIVE FOR THE NORTHERN HALF OF OKLAHOMA FROM
LATE THIS AFTERNOON THROUGH MID-DAY TUESDAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AND TUESDAY NIGHT.
THUNDERSTORM CHANCES RECEDE BEYOND WEDNESDAY MORNING.
OTHER HAZARDOUS WEATHER...
A FLOOD WATCH IS EFFECTIVE FOR THE NORTHERN HALF OF OKLAHOMA UNTIL
MID-DAY TUESDAY. THUNDERSTORMS TUESDAY MORNING WILL LIKELY GENERATE
VERY HEAVY RAINFALL.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
547 PM CDT MON AUG 17 2009
OKZ015-017-172330-
DEWEY OK-BLAINE OK-
547 PM CDT MON AUG 17 2009
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE AND DEWEY COUNTIES.
A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST OF EAGLE CITY AT
546 PM CDT...MOVING EAST AT 15 MPH. SMALL HAIL AND WINDS AROUND 50
MPH ARE LIKELY. ADDITIONAL THUNDERSTORMS WERE FORMING ON AN OUTFLOW
BOUNDARY EXTENDING WEST TOWARD TALOGA. SEVERE WEATHER IS POSSIBLE AS
STORM STRENGTHEN THIS EVENING.
LAT...LON 3577 9821 3585 9890 3599 9905 3616 9862
3616 9822
BURKESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
636 PM CDT MON AUG 17 2009
OKZ007-172350-
GRANT OK-
636 PM CDT MON AUG 17 2009
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRANT COUNTY.
A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST OF LAMONT AT 636
PM CDT...MOVING NORTHEAST AT 10 MPH.
SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
PEOPLE IN GRANT COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.
LAT...LON 3691 9762 3681 9746 3675 9746 3661 9760
3671 9778
..SPEG.The Vance AFB radar (KVNX), 94 km away, was scanning. The volume nearest the first event began at 23:44 UTC.
7 thunderstorm wind, 5 hail, 3 flash flood. Local standard time, as filed.
Flash flooding was reported near the One Oak Plant, two to three miles southwest of Medford on Highway 81. Additional flooding was reported on CR M and M.
A wind gust of 58 mph was measured at 2130 cdt, another gust of 62 mph was measured at 2135 cdt, and another gust to 66 mph was measured at 2140 cdt.
A tractor trailer was blown over on eastbound Highway 281, three miles northwest of Interstate 40, off of exit 108. Significant tree damage was also reported at this location. Monetary damage estimates were not available.
A tractor trailer was blown over on Interstate 40 near mile marker 103. Tree damage was also reported at this location. Monetary damage estimates were not available.
Several streets in Blackwell were closed due to water running over top of them. Several county roads west of town were also impassable.
Widespread wind damage was reported over the southeast parts of Ponca City. The damage area was from S. 8th to S. 13th from South Ave north about 4 to 5 blocks. Numerous trees and power lines were blown down. Several houses reported at least minor damage, with one home blown off its foundation and losing its roof. Monetary damage is estimated based on figures from Ponca City Emergency Management.
Highways 45 and 81, north and west of Enid, were closed due to water running over top of them. Several county roads were also closed in these areas due to high water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193112, 193113, 193114, 193115, 193116, 193117, 193118, 193119, 193120, 193121, 193123, 193124, 193125, 193127, 193128.